Iowa, 2021Drought in Iowa, June 15 to 30, 2021
June 15 to 30, 2021 · NWS DMX · 24 events in 24 counties and zones
Persistent below normal precipitation along with above normal temperatures during June led to the expansion of severe drought across much of northern and central Iowa. Stream-flows fell to well below normal in these areas with stress to crops developing.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent below normal precipitation along with above normal temperatures during June led to the expansion of severe drought across much of northern and central Iowa. Stream-flows fell to well below normal in these areas with stress to crops developing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 15, 5:22 AM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 15, 5:22 AM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
622 AM CDT Tue Jun 15 2021
.DISCUSSION.../Today through Monday/
Issued at 420 AM CDT Tue Jun 15 2021
Forecast highlights:
-Very warm to hot temperatures through Thursday then some cooling
into the weekend.
-Becoming more active with convective threats Wednesday night into
Friday morning and again Sunday/Sunday night.
Currently, light surface flow across the state as ridge axis slowly
passes through Iowa. The airmass is remaining relatively dry for mid-
June allowing for decent diurnal ranges of 30 degrees or more with
the trend persisting into Thursday. Today will be similar to Monday
although a degree or two cooler with weak cold advection persisting.
However, the cold advection continues to be offset by ample
insolation and a dry airmass that allow for efficient heating. This
remains the case into Wednesday although the increasing warm
advection should help push temperatures warmer than today. There is
also a push of moisture back into the state late Wednesday into
Wednesday night with modest theta-e advection. Some isolated to
scattered convection remains possible on Wednesday night as this
advection passes through the state. However, the GFS solution seems
a bit to robust compared with other output and is a high end outlier
for coverage and QPF. Have generally paired back toward a consensus
of more isolated coverage and lighter QPF on Wednesday night.
Thursday will see the thermal ridge passing into the state with the
warmest day of the forecast period. Temperatures climbing well into
the 90s are expected across much of the forecast area with southwest
surface winds ahead of an approaching boundary. With the relatively
dry conditions are decent mixing, readings climbing to between 95
and 100 are expected across the southwest 2/3rds of the forecast
area. The limiting factor in heat headlines is expected to be
dewpoints dropping into the lower 60s by afternoon with heat index
values topping out around 100 in the southwest. Consensus on
models is for convection to develop by early afternoon in southern
MN to northern IA as increased forcing and approaching front
helps to erode cap and force parcel to the LFC. Rather robust
MUCapes are anticipated across the state by afternoon upwards of
2000-2500 J/KG in the warm sector. The mixing creates somewhat of
an inverted-V sounding in most locations by afternoon with
damaging winds and large hail the primary concerns for the event
and a slight risk is out in portions of the forecast area.
However, should an outflow boundary from Wednesday overnight/early
Thursday morning convection be in place across the area, this may
help to provide a more favorable environment for a tornado or
two. However, predicting these is difficult and chancy at best.
The convection continues southeast into Thursday night with the
eastern half of the forecast area most likely to see convection.
Some residual threat persist into the south on Friday although
cold advection increases during the day with increasing
subsidence.
Farther out, Saturday appears quiet and cooler with ridging across
the state. Another shortwave drops southeast into the northern
Plains by Saturday night into Sunday. Warm advection quickly
returns on Saturday night into Sunday ahead of a rapidly
approaching surface wave. Both Euro and GFS develop convection
early Sunday near the Missouri River Valley and into Iowa with
the strong theta-e advection. Additional convection is expected
during the day as the surface wave moves across the state with
robust mid-level kinematics. A break is expected into early next
week but a flattening flow with Iowa on the southern edge of the
WNW to W flow aloft by midweek hints at a more active pattern.
&&
.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 622 AM CDT Tue Jun 15 2021
Aviation weather remains good for entire forecast with
unrestricted visibility and ceilings. Winds from the north to
northeast and light today becoming light from the east southeast
by the end of the period.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Jun 15, 1:36 AM CST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
236 AM CDT Tue Jun 15 2021
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-160745-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
236 AM CDT Tue Jun 15 2021
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Sunday
Thunderstorm chances return to the forecast Wednesday night into
Thursday night. A few storms may be strong to severe with hail and
gusty winds, but widespread severe weather is not expected at this
time.
Additional storms are possible early next week. The threat for
severe weather is uncertain.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed before Wednesday night.
Drought, Winnebago
- When
- June 15, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Winnebago forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.378, -93.734 (the zone’s center; the record gives no point)
Severe drought developed across Winnebago County by mid-June. Below normal precipitation combined with above normal temperatures depleted ground water and diminished streamflow. Stress to crops began to develop as well.
Drought, Worth
- When
- June 15, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Worth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.377, -93.261 (the zone’s center; the record gives no point)
Severe drought developed across Worth County by mid-June. Below normal precipitation combined with above normal temperatures depleted ground water and diminished streamflow. Stress to crops began to develop as well.
Drought, Hancock
- When
- June 15, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Hancock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -93.734 (the zone’s center; the record gives no point)
Severe drought developed across Hancock County by mid-June. Below normal precipitation combined with above normal temperatures depleted ground water and diminished streamflow. Stress to crops began to develop as well.
Drought, Cerro Gordo
- When
- June 15, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Cerro Gordo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
Severe drought developed across Cerro Gordo County by mid-June. Below normal precipitation combined with above normal temperatures depleted ground water and diminished streamflow. Stress to crops began to develop as well.
Drought, Wright
- When
- June 15, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Wright forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.733, -93.735 (the zone’s center; the record gives no point)
Severe drought developed across Wright County by mid-June. Below normal precipitation combined with above normal temperatures depleted ground water and diminished streamflow. Stress to crops began to develop as well.
Drought, Franklin
- When
- June 15, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Franklin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.733, -93.262 (the zone’s center; the record gives no point)
Severe drought developed across Franklin County by mid-June. Below normal precipitation combined with above normal temperatures depleted ground water and diminished streamflow. Stress to crops began to develop as well.
Drought, Butler
- When
- June 15, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.732, -92.790 (the zone’s center; the record gives no point)
Severe drought developed across much of Butler County by mid-June. Below normal precipitation combined with above normal temperatures depleted ground water and diminished streamflow. Stress to crops began to develop as well.
Drought, Bremer
- When
- June 15, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Bremer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.775, -92.318 (the zone’s center; the record gives no point)
Severe drought developed across much of Bremer County by mid-June. Below normal precipitation combined with above normal temperatures depleted ground water and diminished streamflow. Stress to crops began to develop as well.
Drought, Sac
- When
- June 15, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Sac forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.386, -95.105 (the zone’s center; the record gives no point)
Severe drought developed across much of Sac County by mid-June. Below normal precipitation combined with above normal temperatures depleted ground water and diminished streamflow. Stress to crops began to develop as well.
Drought, Calhoun
- When
- June 15, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
Severe drought developed across Calhoun County by mid-June. Below normal precipitation combined with above normal temperatures depleted ground water and diminished streamflow. Stress to crops began to develop as well.
Drought, Webster
- When
- June 15, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Webster forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.428, -94.182 (the zone’s center; the record gives no point)
Severe drought developed across Webster County by mid-June. Below normal precipitation combined with above normal temperatures depleted ground water and diminished streamflow. Stress to crops began to develop as well.
Drought, Hamilton
- When
- June 15, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.384, -93.707 (the zone’s center; the record gives no point)
Severe drought developed across Hamilton County by mid-June. Below normal precipitation combined with above normal temperatures depleted ground water and diminished streamflow. Stress to crops began to develop as well.
Drought, Hardin
- When
- June 15, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Hardin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.384, -93.240 (the zone’s center; the record gives no point)
Severe drought developed across Hardin County by mid-June. Below normal precipitation combined with above normal temperatures depleted ground water and diminished streamflow. Stress to crops began to develop as well.
Drought, Grundy
- When
- June 15, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Grundy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.402, -92.791 (the zone’s center; the record gives no point)
Severe drought developed across much of Grundy County by mid-June. Below normal precipitation combined with above normal temperatures depleted ground water and diminished streamflow. Stress to crops began to develop as well.
Drought, Carroll
- When
- June 15, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Carroll forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -94.861 (the zone’s center; the record gives no point)
Severe drought developed across much of Carroll County by mid-June. Below normal precipitation combined with above normal temperatures depleted ground water and diminished streamflow. Stress to crops began to develop as well.
Drought, Greene
- When
- June 15, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Greene forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -94.397 (the zone’s center; the record gives no point)
Severe drought developed across Greene County by mid-June. Below normal precipitation combined with above normal temperatures depleted ground water and diminished streamflow. Stress to crops began to develop as well.
Drought, Boone
- When
- June 15, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Boone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.037, -93.932 (the zone’s center; the record gives no point)
Severe drought developed across Boone County by mid-June. Below normal precipitation combined with above normal temperatures depleted ground water and diminished streamflow. Stress to crops began to develop as well.
Drought, Story
- When
- June 15, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Story forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -93.465 (the zone’s center; the record gives no point)
Severe drought developed across Story County by mid-June. Below normal precipitation combined with above normal temperatures depleted ground water and diminished streamflow. Stress to crops began to develop as well.
Drought, Marshall
- When
- June 15, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Marshall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -92.999 (the zone’s center; the record gives no point)
Severe drought developed across much of Marshall County by mid-June. Below normal precipitation combined with above normal temperatures depleted ground water and diminished streamflow. Stress to crops began to develop as well.
Drought, Audubon
- When
- June 15, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Audubon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.685, -94.906 (the zone’s center; the record gives no point)
Severe drought developed across much of Audubon County by mid-June. Below normal precipitation combined with above normal temperatures depleted ground water and diminished streamflow. Stress to crops began to develop as well.
Drought, Guthrie
- When
- June 15, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Guthrie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.684, -94.501 (the zone’s center; the record gives no point)
Severe drought developed across much of Guthrie County by mid-June. Below normal precipitation combined with above normal temperatures depleted ground water and diminished streamflow. Stress to crops began to develop as well.
Drought, Dallas
- When
- June 15, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Dallas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.685, -94.040 (the zone’s center; the record gives no point)
Severe drought developed across much of Dallas County by mid-June. Below normal precipitation combined with above normal temperatures depleted ground water and diminished streamflow. Stress to crops began to develop as well.
Drought, Polk
- When
- June 15, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Polk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
Severe drought developed across much of Polk County by mid-June. Below normal precipitation combined with above normal temperatures depleted ground water and diminished streamflow. Stress to crops began to develop as well.
Drought, Madison
- When
- June 15, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Madison forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.331, -94.016 (the zone’s center; the record gives no point)
Severe drought developed across a small portion of northern Madison County by mid-June. Below normal precipitation combined with above normal temperatures depleted ground water and diminished streamflow. Stress to crops began to develop as well.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, June 15, 2021$2.2 million · 2 in hail · 2 events
- Hail and Damaging Winds in North Carolina, June 15, 2021$1.3 million · 1.5 in hail · 8 events
- Drought in Minnesota, June 15 to 30, 2021$190,000 · 3 events
- Hail and Damaging Winds in Texas, June 15, 2021$135,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Florida, June 15, 20211.75 in hail · 20 events
- Wildfire in Idaho, June 15 to 17, 2021$22,000 · 1 event
- Excessive Heat in California, June 15 to 20, 202117 events
- Hail and Damaging Winds in South Carolina, June 15, 20211.25 in hail · 17 events
- Hail and Damaging Winds in Florida, June 15, 20211 in hail · 16 events
- Drought in Iowa, June 15 to 30, 20218 events
- Hail and Damaging Winds in New Hampshire, June 15, 20211.75 in hail · 8 events
- Drought in Hawaii, June 15 to 30, 20214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957647, 957648, 957649, 957650, 957651, 957653, 957654, 957655, 957656, 957657, 957658, 957659, 957660, 957661, 957662, 957663, 957664, 957665, 957666, 957667, 957668, 957669, 957670, 957671.